Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 51, NWS Twin Cities, MN

June 6, 1999Chippewa County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 6, 1999, 5:51 PM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 1999, 5:51 PM CDT (22:51 UTC)
Expired
Jun 6, 1999, 6:30 PM CDT
In force
39 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Chippewa County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 6:06 PM CDTHail 0.75Eau Claire, WI
Jun 6, 6:10 PM CDTHail 0.75Altoona, WI
Jun 6, 6:10 PM CDTThunderstorm Wind 50Eau Claire, WIEstimated windspeed.
Jun 6, 6:17 PM CDTHail 1Chippewa Falls, WI
Jun 6, 6:21 PM CDTHail 0.75Chippewa Falls, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr
Jun 6, 5:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1851 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
2.7
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS1 KMSP 062253 RRA
SVRMSP
WIC017-035-062330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 PM CDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN
  EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 630 PM CDT

* AT 551 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 10 MILES SOUTHWEST OF FALL
  CREEK...OR ABOUT 12 MILES SOUTH OF EAU CLAIRE...MOVING NORTHEAST AT
  65 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  EAU CLAIRE
  CHIPPEWA FALLS
  BLOOMER

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:30 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 6, 3:30 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT SUN JUN 6 1999

WDLY SCT SVR CONVECTION FIRING ALG DRY LN ACRS CNTRL MN ZONE FCST
AREA...SOUTHWARD INTO CENTRAL IA.  IA CONVECTION MOST LKLY HELPED
ALG BY DVLPG LEFT EXIT RGN OF 100KT JETLET SWERVING NNEWD.  FAIRBURY
WIND PROFILER SHOWING 120KT WNDS AT 25H. TORNADO WATCH COVERS ALMOST
ALL OF MN ZFA EXCEPT FOR FIVE WRN COUNTIES BEHIND DRY LN.  EXPC
CONVECTION TO INCREASE ACRS ERN MN CWA THROUGH 00Z.  CONVECTION
BEGINNING TO TAKE ON BOW CONFIGURATION WEST OF RFD IN SWRN WI/NRN
IL...SHOULD CONT TO THE ENE.  BULK OF ACTIVITY MAY MISS WI ZFA UNTIL
MN CONVECTION PUSHES IN LATER THIS EVENING.  CLOSED CIRCULATION IN
NRN SD WL BRING SCT-BKN SC SHIELD INTO NRN MN ZFA DRNG NGT AS IT
LIFTS NWD.  FEW -SHRA MAY ACCOMPANY THIS STRONG FEATURE BUT WL HOLD
OFF ON ANY MENTION OF THUNDER.

THERMAL RIDGE AND HUMIDITY RETURNS ON TUE WITH DIFLUENT THICKNESS b
OVER WRN AREA IN THE AFTN.  JET DYNAMICS NOT NEARLY AS STRONG BUT
ENOUGH TO WARRANT SML POP.

.MSP...NONE.
KAVINSKY

In the hours before

Special weather statement, Jun 6, 11:55 AM CDT, 5 hours 56 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-070200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1155 AM CDT SUN JUN 6 1999

A MODERATE RISK OF SEVERE WEATHER STILL EXISTS FOR MUCH OF CENTRAL
AND SOUTH CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS
AFTERNOON AND EVENING.  THE RISK OF SEVERE THUNDERSTORMS IS NOT
QUITE AS GREAT IN FAR WEST CENTRAL MINNESOTA.

A STRONG COLD FRONT HAS PUSHED INTO FAR WESTERN MINNESOTA FROM NEAR
MOORHEAD TO MORRIS TO MARSHALL.  THIS COLD FRONT WILL DRIFT INTO
CENTRAL MINNESOTA BY EARLY EVENING...AND THEN INTO WESTERN WISCONSIN
OVERNIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT WITH SOME OF
THE STORMS BECOMING SEVERE. THE GREATEST THREAT OF SEVERE WEATHER IS
OVER CENTRAL INTO EASTERN MINNESOTA THIS AFTERNOON AND INTO WESTERN
WISCONSIN THIS EVENING.  THE MAIN THREAT OF SEVERE WEATHER WILL BE
LARGE HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES ARE POSSIBLE AS
WELL.

SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ACROSS THE
OUTLOOK AREA. PERSONS IN CENTRAL AND EASTERN MINNESOTA AND WESTERN
WISCONSIN SHOULD PAY CLOSE ATTENTION TO WEATHER CONDITIONS THROUGH
THIS EVENING...AND BE READY TO SEEK SHELTER SHOULD WARNINGS BE
NECESSARY.

KAVINSKY

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:47 PM CDTSevere Thunderstorm WarningMPXBarron58 min
Jun 5, 9:11 PM CDTSevere Thunderstorm WarningMPXBarron, Rusk49 min
Jun 5, 9:32 PM CDTSevere Thunderstorm WarningMPXPepin43 min
Jun 5, 10:15 PM CDTSevere Thunderstorm WarningMPXEau Claire45 min
Jun 5, 10:56 PM CDTSevere Thunderstorm WarningMPXChippewa, Eau Claire34 min
Jun 6, 6:23 PM CDTSevere Thunderstorm WarningMPXChippewa, Rusk52 min
Jun 6, 6:25 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce35 min
Jun 6, 6:38 PM CDTSevere Thunderstorm WarningMPXDunn, Eau Claire, Saint Croix52 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.